Hawaii, 2023Strong Wind in Hawaii, April 18 to 19, 2023
April 18 to 19, 2023 · NWS HFO · 4 events in 4 counties and zones
Observing equipment reported gusts as high as 39-48 kts which uprooted some trees, knocked out power, and displaced shingles.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Observing equipment reported gusts as high as 39-48 kts which uprooted some trees, knocked out power, and displaced shingles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 18, 8:55 PM HST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 18, 8:55 PM HST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
855 PM HST Tue Apr 18 2023
.SYNOPSIS...
A cold front and convective shower band are moving into the
islands from the northwest bringing widespread rainfall to the
state. Threats for heavy rain, flooding and thunderstorms are
expected mainly along and ahead of the frontal band affecting
Kauai through the overnight hours, Oahu through Wednesday
morning, reaching the islands in Maui County and the Big Island
from Wednesday to Thursday. More stable conditions with westerly
winds will fill in rapidly behind the front for the western half
of the state by Thursday. East to southeasterly winds will develop
across the region on Friday with isolated scattered showers
forecast into early next week as a weak cold front approaches the
islands from the northwest.
&&
.DISCUSSION...
The evening water vapor satellite imagery shows a diverging jet
stream over the islands with deep convective showers developing
along and ahead of a cold front drifting slowly eastward through
the Kauai Channel and Oahu. Heavy showers are embedded along this
cold front with isolated thunderstorms. Local radar on Kauai shows
strong winds aloft that will support localized wind gusts up to
40 MPH in some of the heaviest convective showers. So far this
evening most of these heavier showers are moving through the Kauai
channel, however these heavier showers and potential thunderstorms
will affect Oahu as the convective band moves over the island
later tonight. Higher 3 hour rainfall totals as this convective
band moved through Kauai earlier this evening ranged from 0.50 to
1.35 inches. Expect brief periods of heavy rain for Oahu through
Wednesday morning with higher rainfall amounts of around 1 to 2
inches possible.
This weather pattern features a combination of unstable southerly
winds, surface convergence along and ahead of the cold front,
upper level divergence, and moderate wind shear. These condition
will produce and unstable environment along and ahead of the cold
front as it marches eastward across the state through Thursday.
Periods of moderate to heavy rainfall are expected to affect all
islands with isolated to scattered thunderstorms. Southerly winds
will tend to force moisture and showers over mountain slopes
along the southern sides of each island where some of the higher
rainfall amounts are forecast. The strongest wind gusts ahead of
the front will favor the down wind northern slopes of any island
mountains. Southeasterly winds currently over the Big Island are
also producing a band of persistent moderate rainfall along
southeastern slopes with higher rainfall amounts over the
typically drier areas of the Ka'u and Puna Districts this evening.
A Flood Watch remains in effect for all islands through Wednesday
afternoon to account for these elevated flash flooding threats.
This Flood Watch may need to be extended into Thursday morning for
the Big Island due to the extended timing of the cold frontal
passage. This Flood Watch coverage will likely be trimmed back
from west to east on Wednesday as the cold front passes through
each island and more stable conditions behind the front cause the
flooding threat to diminish.
More stable conditions will develop rapidly behind the front as it
passes through the western islands on Wednesday. Winds will veer
from a more westerly direction with drier conditions and
decreasing shower activity spreading from west to east. Weather
conditions will likely improve over Kauai and Niihau by sunrise
Wednesday morning, and over Oahu by Wednesday afternoon. The
frontal band will weaken as it passes through each island as the
front stalls and dissipates near Maui and the Big Island on
Thursday. A high pressure ridge will then build in from the
northeast, briefly strengthening the trade winds, and pushing
lingering showers back westward across Molokai, Oahu, Kauai and
Niihau on Friday and Saturday. East to southeast winds return
later this weekend as another cold front approaches the islands
from the northwest weakening the ridge north of the island chain.
&&
.AVIATION...
A front currently near Kauai will move to Oahu late tonight and
then to Maui County Wednesday. The most common impact to aviation
will be widespread MVFR CIG/VIS in showers, with isolated IFR
CIG/VIS in heavier showers. AIRMET Sierra for mountain obscuration
continues on Kauai, and SE Big Island, and will remain in place
through at least the first half of the night. The front will also
bring a threat of isolated thunderstorms. Moderate to locally
strong SE to S winds will increase ahead of the front, supporting
SIGMET Tango for low to mid level turbulence from Kauai to Maui
tonight. In addition, MODERATE icing may be encountered in layered
clouds along and just E of the front.
VFR conditions have prevailed over most areas east of Kauai
through this evening, but expect deteriorating conditions on Oahu
as early as this evening, with widespread MVFR and mountain
obscuration expected later tonight. As Kauai experiences clearing
Wednesday morning, the front will likely be impacting Maui County.
On the Big Island, MVFR conditions have been confined to
southeast facing slopes but should be more extensive Wednesday
afternoon.
&&
.MARINE...
Latest radar imagery shows a band of moderate to heavy showers
centered over the Kauai Channel from the southwest to the
northeast that has embedded cells capable of producing gusts 34 kt
or greater. This band of showers is associated with an advancing
cold front that will move over Kauai tonight before moving
eastward across Oahu and the central smaller islands Wednesday,
then weakening and stalling across the eastern end of the state
Thursday. Fresh to strong south winds associated with the front
will continue across Kauai and Oahu this evening, before expanding
eastward across the remainder of the islands tonight through
Wednesday as the front advances down the island chain. Seas will
respond quickly and become rough over exposed waters, especially
in and around heavy showers and thunderstorms that develop along
and ahead of the front. Thunderstorms continue over the offshore
waters (around 90 nm northwest of Kauai) in advance of the
approaching front. The showers and storms will continue for Kauai
waters this evening, then Oahu and Maui County waters tonight.
Winds and seas will quickly drop off on the backside of the
exiting front Wednesday, first for Kauai and Oahu waters early
Wednesday afternoon, then Wednesday evening near Big Island. Winds
will become north to northeast Thursday through Friday for all
waters as weak high pressure builds to the north. The Small Craft
Advisory includes all waters, excluding Big Island southeast
waters through Wednesday afternoon, however some zones may be
dropped earlier as conditions relax behind the front.
Surf along north and west facing shores will pick up late
Wednesday as a small to moderate west-northwest medium period
swell arrives from low pressure centered over 800 nm to the
northwest. This source will peak Thursday, then ease Friday. A
long-period northwest swell from a distant source in the far
northwest Pacific is forecast to arrive Friday night, build
through the day Saturday, then peak Saturday night into Sunday
before easing.
Surf along south facing shores will become rough and choppy
through Wednesday due to the aforementioned strong south winds
associated with the cold front moving through. This will quickly
lower by Thursday as the winds ease. A long-period south swell
associated with a typical system passing through our swell window
in the southern Pacific will arrive Friday night, then peak over
the weekend.
Surf along east facing shores will remain small through the
week due to the lack of trades locally and upstream.
&&
.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for all Hawaiian Islands.
Small Craft Advisory until 6 PM HST Wednesday for most coastal
waters and channels.
&&
DISCUSSION...Bohlin
AVIATION...Birchard
MARINE...Almanza
In the hours before
Local storm report, Apr 18, 10:51 PM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1051 PM HST TUE APR 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD KAWA FLATS 19.13N 155.53W
04/18/2023 HAWAII HI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED HIGHWAY 11
NEAR KAWA FLATS BETWEEN MILE MARKER 50.5 AND
MILE MARKER 60 WAS CLOSED DUE TO WATER OVER
THE ROAD.
&&
JRJSpecial weather statement, Apr 18, 10:57 PM HST, 39 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1057 PM HST Tue Apr 18 2023
HIZ006-007-009>011-032>036-191030-
Oahu North Shore HI-Ewa Plain HI-Koolau Windward HI-Waianae Coast HI-
East Honolulu HI-Koolau Leeward HI-Waianae Mountains HI-Olomana HI-
Honolulu Metro HI-Central Oahu HI-
1057 PM HST Tue Apr 18 2023
...Strong thunderstorms will impact portions of Oahu in Honolulu
County through 1230 AM HST...
At 1056 PM HST, Doppler radar was tracking strong showers along a
line extending from 24 miles west of Waianae to 15 miles south of
Barbers Point. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Honolulu, Waimanalo, Wahiawa, Waialua, Schofield Barracks, Hawaii
Kai, Ahuimanu, Punaluu, Wheeler Field, Kapolei, Waikele, Kalihi,
Barbers Point, Waiahole, Moanalua, Nanakuli, Pearl City, Waipahu,
Hauula and Mililani.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
TIME...MOT...LOC 0856Z 234DEG 30KT 2132 15854 2109 15803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JelsemaStrong Wind, Koolau Leeward
- When
- April 18, 11:36 PM HST to April 19, 1:36 AM HST
- Where
- Koolau Leeward forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 21.455, -157.961 (the zone’s center; the record gives no point)
There was a fallen tree that closed the Pali Highway in the Honolulu bound direction from Kamehameha Highway.
Strong Wind, Ewa Plain
- When
- April 19, 1:37 AM HST to 2:37 AM HST
- Where
- Ewa Plain forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Public
- Coordinates
- 21.455, -157.961 (the zone’s center; the record gives no point)
The public reported that shingles were blown off and minor tree damage occurred due to the strong winds.
Strong Wind, Honolulu Metro
- When
- April 19, 1:45 AM HST to 3:45 AM HST
- Where
- Honolulu Metro forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 21.455, -157.961 (the zone’s center; the record gives no point)
The utility company reported 24,000 customers without power on the island of Oahu due to strong winds.
Strong Wind, East Honolulu
- When
- April 19, 2:00 AM HST to 2:30 AM HST
- Where
- East Honolulu forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 21.455, -157.961 (the zone’s center; the record gives no point)
An NWS employee reported an uprooted tree in their yard.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 18 to 30, 2023$1.3 million · 4 events
- Hail and High Wind in Nebraska, April 18, 20232.5 in hail · 19 events
- Heavy Snow and Winter Weather in Montana, April 18 to 20, 202316 events
- Flash Flood and Hail in Nebraska, April 18 to 19, 20231.25 in hail · 12 events
- High Wind in Wyoming, April 18 to 19, 202359 kt wind · 10 events
- Hail and High Wind in Utah, April 18, 20231.5 in hail · 8 events
- High Wind and Strong Wind in Iowa, April 18 to 19, 202359 kt wind · 3 events
- Flooding in Minnesota, April 18 to 25, 20232 events
- Frost and Freeze in Washington, April 18, 20232 events
- High Wind in California, April 18, 202356 kt wind · 2 events
- High Wind in Colorado, April 18, 202369 kt wind · 2 events
- High Wind in Wyoming, April 18, 202355 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092675, 1092677, 1092676, 1092679.